Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 218, NWS Tulsa, OK

August 12, 2016Latimer County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 12, 2016, 1:49 PM CDT for Latimer County, Oklahoma. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2016, 1:49 PM CDT (18:49 UTC)
Expired
Aug 12, 2016, 2:09 PM CDT
In force
20 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Latimer County, OK

The radar

The Western Arkansas radar (KSRX), 82 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WUUS54 KTSA 121849
SVRTSA
OKC077-121930-
/O.NEW.KTSA.SV.W.0218.160812T1849Z-160812T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
149 PM CDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LATIMER COUNTY IN SOUTHEASTERN OKLAHOMA...

* UNTIL 230 PM CDT

* AT 149 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
  OF WILBURTON...MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILBURTON...                      RED OAK...
  BENGAL...                         ROBBERS CAVE STATE PARK...
  PANOLA...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3471 9520 3497 9539 3506 9525 3506 9518
      3494 9496 3494 9500 3486 9500 3485 9501
      3485 9506 3481 9506
TIME...MOT...LOC 1849Z 320DEG 10KT 3497 9525 

HAIL...1.00IN
WIND...60MPH
 
$$

69
2 follow-up statements
503 
WWUS54 KTSA 121904
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
204 PM CDT FRI AUG 12 2016

OKC077-121930-
/O.CON.KTSA.SV.W.0218.000000T0000Z-160812T1930Z/
LATIMER OK-
204 PM CDT FRI AUG 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR CENTRAL LATIMER COUNTY...

AT 203 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
WILBURTON...MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IN OR NEAR THE PATH INCLUDE...
WILBURTON...                      RED OAK...
BENGAL...                         PANOLA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3471 9520 3493 9533 3506 9518 3494 9496
      3494 9500 3486 9500 3485 9501 3485 9506
      3481 9506
TIME...MOT...LOC 1903Z 320DEG 10KT 3494 9522 

HAIL...0.75IN
WIND...60MPH
 
$$

69
800 
WWUS54 KTSA 121909
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
209 PM CDT FRI AUG 12 2016

OKC077-121918-
/O.CAN.KTSA.SV.W.0218.000000T0000Z-160812T1930Z/
LATIMER OK-
209 PM CDT FRI AUG 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LATIMER COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS UP TO
40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3471 9520 3493 9533 3506 9518 3494 9496
      3494 9500 3486 9500 3485 9501 3485 9506
      3481 9506
TIME...MOT...LOC 1907Z 320DEG 10KT 3493 9521 

$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:49 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 12, 12:49 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Tulsa OK
1249 PM CDT FRI AUG 12 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms will continue to push across
Eastern Oklahoma and Northwest Arkansas this afternoon as a cold
front moves southward through the region. Additional thunderstorm
chances will remain possible overnight mainly over Southeast
Oklahoma and Northwest Arkansas as the frontal boundary looks to
stall just south of the CWA. Gusty winds and periods of MVFR
conditions will be possible within any precip. Will carry
VCTS/Prob30 groups for precip timing. Also tonight...area of
IFR/MVFR ceilings look to possibly develop behind the front
across parts of the region. For now will carry a mention within
the Prob30 groups and let evening shift re-evaluate conditions.
Conditions look to lift back to VFR by mid/late morning Saturday.

&&

.PREV DISCUSSION... /Issued 1026 AM CDT FRI AUG 12 2016/

..UPDATE...

DISCUSSION...
A frontal boundary this morning was positioned from the Texas
Panhandle...through Central Oklahoma into Northeast Oklahoma
along/near the I-44 corridor and into Western Missouri. A stalled
weak outflow boundary was also located across parts of Northeast
Oklahoma. Scattered rain showers along with a few thunderstorms
were ongoing along and near these boundaries...moving into Eastern
Oklahoma within the mean flow. Across Southeast Oklahoma and
Northwest Arkansas...mostly sunny to mostly cloudy skies and
warming temps were common at mid morning.

Through this afternoon...the cold front is expected to slowly
progress across Northeast Oklahoma into Northwest Arkansas and
through Southeast Oklahoma overnight tonight. Scattered showers
and thunderstorms will continue to push eastward over Northeast
Oklahoma this morning...with the greater chances this afternoon
across Southeast Oklahoma and Northwest Arkansas ahead of the
front. Increasing instability combined with the warmer temps ahead
of the front could allow for a limited severe potential into the
evening hours...mainly over Southeast Oklahoma into Northwest
Arkansas. Locally damaging winds look to be the main severe
threat. Periods of locally heavy rainfall could also be possible
within any thunderstorm development.

Behind the cold front...northerly winds along with some rain
cooled air are forecast. One thing however...is that it looks like
drier air is displaced from the front which could keep dewpoints
in the 70s today. Thus...highs in the upper 80s/near 90 degrees
along the Oklahoma Kansas border to around 100 degrees along the
Red River will be possible. In response to these conditions will
hold onto the current heat advisory for now and will monitor
trends through the day as cloud cover and precip chances spread
across the CWA. Morning update will be to adjust pop/wx grids
based on current trends and timing/location of the front this
afternoon. Also...added some minor tweaks temp/wind/dewpoint/sky
grids.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  89  70  89 /  40  10  10  10
FSM   76  86  73  85 /  60  30  50  50
MLC   76  86  72  86 /  60  30  40  40
BVO   72  89  67  89 /  20  10   0  10
FYV   72  82  68  82 /  60  30  30  40
BYV   72  82  68  81 /  60  30  30  50
MKO   75  87  70  88 /  60  30  20  20
MIO   73  87  68  87 /  30  10   0  10
F10   75  88  71  88 /  60  20  10  20
HHW   76  89  73  84 /  70  40  50  50

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-010-019-020-
     029.

&&

AVIATION...20
Hazardous weather outlook, Aug 12, 1:44 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
144 PM CDT FRI AUG 12 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
144 PM CDT FRI AUG 12 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN AND FLASH FLOOD.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS A COLD FRONT PUSHES
SLOWLY SOUTHWARD OVER THE REGION. THE GREATER CHANCES FOR
THUNDERSTORMS WILL BE MAINLY ALONG AND AHEAD OF THE FRONT OVER
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. HOT AND HUMID
CONDITIONS AHEAD OF THE FRONT COMBINED WITH INCREASING INSTABILITY
WILL ALLOW FOR A LIMITED SEVERE POTENTIAL...WITH LOCALLY DAMAGING
WINDS BEING THE MAIN THREAT. ALSO...SOME PERIODS OF HEAVY
RAINFALL WITHIN THE STRONGER STORMS COULD CREATE LOCALIZED AREAS
OF POTENTIAL FLASH FLOODING CONDITIONS.

HEAT INDEX VALUES IN THE 100 TO NEAR 110 DEGREE RANGE WILL REMAIN
COMMON THROUGH THE AFTERNOON HOURS OVER LOCATIONS ALONG AND AHEAD
OF THE FRONT THAT DO NOT RECEIVE RAINFALL...ESPECIALLY OVER
SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY AND THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL REMAIN POSSIBLE ACROSS PARTS OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THROUGH THE WEEKEND AS THE
FRONTAL BOUNDARY IS FORECAST TO STALL JUST SOUTHEAST OF THE
REGION. A LOW PRESSURE SYSTEM ALSO LOOKS TO LIFT NORTHWARD TOWARD
THE REGION FOR THE START OF NEXT WEEK WHICH WILL ALLOW FOR
THUNDERSTORM CHANCES TO CONTINUE INTO TUESDAY OVER EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. PERIODS OF HEAVY RAINFALL COULD
BE POSSIBLE WITH THIS SYSTEM SUNDAY AND MONDAY.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 12, 1:07 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
107 PM CDT FRI AUG 12 2016

OKZ073-075-121845-
PITTSBURG OK-LATIMER OK-
107 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PITTSBURG AND
SOUTHWESTERN LATIMER COUNTIES UNTIL 145 PM CDT...

AT 107 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF BLANCO...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCALESTER...                      HARTSHORNE...
KREBS...                          KIOWA...
SAVANNA...                        ALDERSON...
BLANCO...                         HAILEYVILLE...
PITTSBURG...                      GOWEN...
BACHE...                          DOW...

LAT...LON 3468 9589 3468 9604 3492 9587 3497 9542
      3468 9549 3468 9551 3460 9552 3459 9588
TIME...MOT...LOC 1807Z 269DEG 20KT 3481 9572
Special weather statement, Aug 12, 1:35 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
135 PM CDT FRI AUG 12 2016

OKZ074-075-121915-
HASKELL OK-LATIMER OK-
135 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LATIMER AND SOUTH
CENTRAL HASKELL COUNTIES UNTIL 215 PM CDT...

AT 135 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF ROBBERS CAVE STATE PARK...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
WILBURTON...                      RED OAK...
KINTA...                          LEQUIRE...
ROBBERS CAVE STATE PARK...        LEWISVILLE...
PANOLA...

LAT...LON 3495 9536 3513 9533 3512 9493 3494 9493
      3494 9500 3485 9500 3485 9504
TIME...MOT...LOC 1835Z 280DEG 11KT 3503 9526

69
Special weather statement, Aug 12, 1:47 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
147 PM CDT FRI AUG 12 2016

OKZ049-053-073-121930-
PUSHMATAHA OK-PITTSBURG OK-CHOCTAW OK-
147 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHOCTAW...SOUTH
CENTRAL PITTSBURG AND WESTERN PUSHMATAHA COUNTIES UNTIL 230 PM CDT...

AT 147 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF STANLEY TO 7 MILES EAST OF LANE.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
ANTLERS...                        CLAYTON...
KOSOMA...                         SNOW...
DUNBAR...                         KELLOND...
STANLEY...                        MOYERS...
CLAYTON LAKE STATE PARK...        EUBANKS...
FINLEY...

LAT...LON 3416 9586 3416 9578 3450 9578 3451 9567
      3459 9567 3460 9570 3474 9557 3470 9551
      3468 9551 3468 9548 3454 9526 3400 9576
TIME...MOT...LOC 1847Z 320DEG 10KT 3463 9557 3432 9586

69

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:07 PM CDTSpecial Weather StatementTSAPittsburg38 min
Aug 12, 1:35 PM CDTSpecial Weather StatementTSALatimer40 min
Aug 12, 1:47 PM CDTSpecial Weather StatementTSAPushmataha43 min
Aug 12, 2:35 PM CDTSpecial Weather StatementTSAChoctaw25 min
Aug 12, 2:44 PM CDTSpecial Weather StatementTSASequoyah31 min
Aug 12, 3:06 PM CDTSpecial Weather StatementTSAChoctaw24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.